12,000

We have over 12,000 students, from over 100 countries, within one of the safest campuses in the UK

93%

93% of Lancaster students go into work or further study within six months of graduating

Home > Research > Publications & Outputs > Polynomials for crystal frameworks and the rigi...
View graph of relations

« Back

Polynomials for crystal frameworks and the rigid unit mode spectrum

Research output: Contribution to journalJournal article

Published

Article number20120030
Journal publication date13/02/2014
JournalPhilosophical Transactions of the Royal Society A: Mathematical, Physical & Engineering Sciences
Journal number2008
Volume372
Number of pages29
Early online date30/12/13
Original languageEnglish

Abstract

To each discrete translationally periodic bar-joint framework $\C$ in $\bR^d$
we associate a matrix-valued function $\Phi_\C(z)$ defined on the $d$-torus. The rigid unit mode spectrum $\Omega(\C)$ of $\C$ is defined in terms of the multi-phases of phase-periodic infinitesimal flexes and is shown to correspond to the singular points of the function $z \to \rank \Phi_\C(z)$
and also to the set of wave vectors of harmonic excitations which have vanishing energy in the long wavelength limit. To a crystal framework in Maxwell counting equilibrium the determinant of $\Phi_\C(z)$ is defined and gives rise to a unique multi-variable polynomial $p_\C(z_1,\dots ,z_d)$. For ideal zeolites the algebraic variety of zeros of $p_\C(z)$ on the $d$-torus coincides with the RUM spectrum. The matrix function is related to other aspects of idealised framework rigidity and flexibility and in particular leads to an explicit formula for the number of supercell-periodic floppy modes.
In the case of certain zeolite frameworks in dimensions $2$ and $3$ direct proofs are given to show the maximal floppy mode property (order $N$). In particular this is the case for the cubic symmetry sodalite framework and other idealised zeolites.